MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 APICAL CUFF; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 APICAL CUFF; VENTRICULAR (ASSIST) BYPASS
Model Number 106522
Medical Device Problem Codes Fluid/Blood Leak (1250); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is complete.
 
Event or Problem Description
Related mfr number: 2916596-2020-05966.It was reported that during the (b)(6) 2020 thoracotomy implant, bleeding was observed from the interface between the pump inflow cannula and the apical sewing ring.Prior to the bleeding, the surgeon sutured the apical sewing ring to the left ventricular (lv) apex, then cored utilizing the coring knife; additional tissue was removed from the apex utilizing surgical tools.The surgeon used 4 pledged sutures and ran the sutures to adhere the sewing ring to the lv apex.Surgical adhesive was placed around the perimeter of the sewing ring.The pump was placed into the left ventricle and engaged; as evidenced by the yellow lines disappearing on the purple cuff lock.While performing the outflow graft anastomosis, bleeding was observed from the lv apex between the pump and the sewing ring.The surgeon added multiple pledged sutures; bleeding continued.The purple cuff lock was disengaged to try to re-seat the pump two times on the apical sewing ring; bleeding continued.The patient was put back on coronary bypass, and the heartmate 3 pump was removed from the lv apex to inspect the purple cuff lock prongs that engage with the sewing ring.The purple prongs appeared intact and not bent.A small amount of tissue debris was removed from pump groove, near the locking mechanism.The locking mechanism of the pump was tested using a mini apical sewing ring from the shelf; it fully engaged and locked appropriately.The surgeon added additional sutures outside the ventricle into the lv cavity, then back through the sewing ring to pull the tissue closer to the sewing ring.They proceeded to place the pump in the lv apex through the sewing ring, and the yellow lines disappeared again, demonstrating that the locking mechanism engaged.The bleeding continued, and surgical adhesive was placed around the sewing ring and pump.The pump was reseated a total of 3 times, and the yellow lines on the purple cuff lock disappeared each time.The surgeon attempted to increase the pump speed and take the patient off of coronary bypass.The bleeding slowed down as the pump speed was increased.The parameters were as follows: pump speed 5400 rpm, flow 4.5 liters per minute, pulsatility index 2.3, power 3.8 w.The thoracotomy incision was left open for the patient to leave the operating room to go to the intensive care unit.The hemi sternotomy incision was closed.Factor 7 protein (clotting factor) was administered.On (b)(6) 2020, the patient returned to the operating room for a washout.The bleeding had slowed down but some bleeding was still observed from the lv apex.The pump flows were between 4 liters per minute and 6 liters per minute.The patient was retained in the intensive care unit.The life-threatening bleeding event required multiple massive transfusions, with the patient receiving approximately 50 units of various blood products in the first 24 hours.The interface between the pump inflow cannula and the apical sewing ring was packed with hemostatic material, and the rest of the patient's chest was packed with lap sponges and trauma gauze.The bleeding ceased after approximately 48 hours of packing, and with anticoagulation/antiplatelet medications withheld.The patient was then slowly restarted on anticoagulation and antiplatelet medication.
 
Additional Manufacturer Narrative
Manufacturer investigation conclusion: a specific cause for the report of bleeding between the pump inflow cannula and the apical sewing ring during implant could not be determined through this evaluation.The patient remains ongoing on heartmate 3 (hm3) left ventricular assist system (lvas), serial number (b)(6), with no further related issues at this time.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.Review of the lvas final assembly device history records showed that the cuff lock installed on (b)(6) passed all inspection and testing steps.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 1 ¿introduction¿ of this document lists bleeding as an adverse event that may be associated with the use of the heartmate 3 lvas.Section 5 ¿surgical procedures¿ (under ¿preparing the ventricular apex site¿) contains information regarding the preparation of the ventricular apex site, including how to affix the apical cuff to the left ventricle.This section cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 lvas.Ensure that apposition between the myocardial tissue and the cuff felt is continuous and sufficiently forceful to prevent bleeding.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 APICAL CUFF
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key11032973
Report Number2916596-2020-05967
Device Sequence Number19506102
Product Code DSQ
UDI-Device Identifier00813024012825
UDI-Public00813024012825
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number106522
Device Lot Number7474815
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/23/2020
Supplement Date Received by Manufacturer12/29/2020
05/03/2022
Initial Report FDA Received Date12/17/2020
Supplement Report FDA Received Date12/31/2020
05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEARTMATE 3 LVAS IMPLANT KIT.; HEARTMATE 3 LVAS IMPLANT KIT
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight82 KG
Patient EthnicityNon Hispanic
Patient RaceWhite